Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 228, NWS Bismarck, ND

July 21, 2018Billings County, Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 21, 2018, 7:14 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2018, 7:14 PM MDT (01:14 UTC)
Expired
Jul 21, 2018, 7:45 PM MDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Billings County, ND, Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 218 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 4:11 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-452 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:21 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 21, 4:21 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
521 PM CDT Sat Jul 21 2018

.UPDATE...
Issued at 519 PM CDT Sat Jul 21 2018

Update mainly for the severe thunderstorm watch over portions of
northwest and southwest ND. One severe storm currently moving
across the border along the Missouri River. Potential exists for
additional development through the evening over the southwest.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 202 PM CDT Sat Jul 21 2018

Severe thunderstorm potential west late this afternoon and
evening, and central on Sunday highlight the short term forecast.

Continuing to monitor convection that has initiated across
northeast Montana between 17-18 UTC ahead of the surface trough
and aided by a likely mid to upper level impulse noted as a small
scale cirrus deck upstream of the convection. Overall, this
convection is not being well handled yet by the HRRR, at least not
past its 18 UTC radar assimilation. Surface temperatures as of 19
UTC have climbed into the upper 80s and lower 90s, with lower to
mid 60s dewpoints in an narrow axis across eastern Montana.
Overall, instability is a bit less into far western North Dakota.
Deep layer shear around 40 kts orthogonal to the surface trough
would favor the potential development of a supercell or two out of
the ongoing convection across northeast Montana that could
approach the North Dakota border by 21-23 UTC. A second area of
concern late this afternoon and this evening is the far southwest
with the approach of a shortwave evident by a mid to upper level
cloud deck between Billings and Miles City, with cumulus field
development across southwest North Dakota into northwest South
Dakota. Instability is greater across far southwest North Dakota
compared to the northwest. Messaging large hail to golf ball size
for now, although this may have to be raised dependent on upstream
trends across Montana. Damaging winds to around 65 mph are also
possible, in addition to a tornado or two possible given the
potential for supercells. As convection propagates into central
North Dakota later this evening, it will outrun the best
instability and is expected to weaken into the overnight.

For Sunday, much of central North Dakota is in a Slight Risk for
severe thunderstorms in the SPC Day 2 Outlook in association with
a cold front and stronger mid level wave. Deep layer shear of
30-40kts generally orthogonal to the front, with moderate MLCAPE
of 1500-2000 j/kg Sunday afternoon and evening supports the
potential for discrete, organized severe convection, including
supercells. Some uncertainty is added given possible cloud cover
from overnight and morning convection. Precipitable water may
climb to near 1.80 inches ahead of the front, which would support
a localized heavy rain threat. However, training of storms seems
somewhat unlikely given the synoptic setup. The main area of
concern are those areas which received very heavy rainfall across
the James River Valley earlier this week.

.LONG TERM...(Sunday night through Saturday)
Issued at 202 PM CDT Sat Jul 21 2018

Cooler temperatures and sporadic thunderstorm chances highlight
the extended forecast next week.

Northwest flow aloft is favored most of next week by the 12 UTC
global suite across western and central North Dakota. This would
favor a stretch of below normal temperatures in the 70s and lower
80s with sporadic rain shower and thunderstorm chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 519 PM CDT Sat Jul 21 2018

Southeast wind gusts of 25-30kts will continue this afternoon and
early evening across western North Dakota. Thunderstorms may
enter western North Dakota between 21-23 UTC from Montana, and
move east through the evening and overnight. A few storms may be
severe with large hail and damaging winds. Another round of severe
thunderstorms is possible across central North Dakota on Sunday
afternoon and evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...PA
LONG TERM...PA
AVIATION...TWH
Hazardous weather outlook, Jul 21, 12:17 PM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
117 PM CDT Sat Jul 21 2018

NDZ001>004-009>012-017>022-031>037-040>048-050-051-221830-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
117 PM CDT Sat Jul 21 2018 /1217 PM MDT Sat Jul 21 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop and move into western North
Dakota between 4 and 6 PM CDT, or between 3 and 5 pm MDT, late
this afternoon and evening. A few of these storms could become
severe with large hail to golf ball size, and damaging winds near
65 mph. A tornado or two are also possible across far western
North Dakota.

Thunderstorms are expected to move into central North Dakota
later this evening and overnight, but are expected to be
weakening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday into Sunday
night, especially over central North Dakota, with some of these
storms possibly becoming severe. Locally heavy rainfall is also
possible.

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening, and again on Sunday.

NDZ005-013-023-025-221830-
Rolette-Pierce-Wells-Foster-
117 PM CDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of thunderstorms are expected Sunday into Sunday
night, especially over central North Dakota, with some of these
storms possibly becoming severe. Locally heavy rainfall is also
possible.

Occasional thunderstorm chances return to western and central
North Dakota for much of the upcoming work week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Sunday.

PA

In the hours before

Local storm report, Jul 21, 5:24 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             2 ENE TRENTON           48.08N 103.80W
07/21/2018  E1.75 INCH       WILLIAMS           ND   EMERGENCY MNGR

&&

MH
Local storm report, Jul 21, 5:35 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     FUNNEL CLOUD     TRENTON                 48.07N 103.84W
07/21/2018                   WILLIAMS           ND   FIRE DEPT/RESCUE

            FIRE DEPARTMENT PERSONNEL IN TRENTON
            REPORTED A FUNNEL CLOUD. REPORT RELAYED VIA
            WILLIAMS COUNTY EMERGENCY MANAGER.

&&
Local storm report, Jul 21, 6:14 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 N WATFORD CITY        47.82N 103.28W
07/21/2018  E1.75 INCH       MCKENZIE           ND   PUBLIC

&&

TWH
Local storm report, Jul 21, 6:35 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             WATFORD CITY            47.80N 103.28W
07/21/2018  M1.00 INCH       MCKENZIE           ND   BROADCAST MEDIA

&&
Local storm report, Jul 21, 6:42 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             8 S WATFORD CITY        47.69N 103.25W
07/21/2018  E0.75 INCH       MCKENZIE           ND   PUBLIC

            PENNY SIZED HAIL BEGAN AT 725 PM CDT AND
            LASTED 10 MINUTES UNTIL 735 PM CDT.

&&

TWH
Local storm report, Jul 21, 6:56 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT SAT JUL 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             MANDAREE                47.73N 102.68W
07/21/2018  E1.00 INCH       MCKENZIE           ND   EMERGENCY MNGR

&&

MH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:12 PM MDTSevere Thunderstorm WarningBISGolden Valley, Slope48 min
Jul 21, 6:34 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley, Slope, Stark36 min
Jul 21, 6:56 PM MDTSevere Thunderstorm WarningBISBillings, Dunn64 min
Jul 22, 10:36 AM MDTSpecial Weather StatementBISRenville24 min
Jul 22, 11:03 AM MDTSevere Thunderstorm WarningBISBottineau, Renville42 min
Jul 22, 11:47 AM MDTSpecial Weather StatementBISBottineau13 min
Jul 22, 2:25 PM MDTSpecial Weather StatementBISWells20 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.